Alert archive / Kansas / Flash Flood Warnings in 2004

Flash Flood Warning 15, NWS Wichita, KS

June 12, 2004Allen County, Kansas

NWS Wichita, KS issued this flash flood warning at Jun 12, 2004, 4:26 AM CDT for Allen County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 12, 2004, 4:26 AM CDT (09:26 UTC)
Expired
Jun 12, 2004, 10:30 AM CDT
In force
6 hr
Issued by
NWS Wichita, KS
Area
Counties, with a storm outline in the text

County Allen County, KS

The radar

The Pleasant Hill radar (KEAX), 138 km from the middle of the area, began a volume at 09:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Topeka, KS (KTOP), launched 00:00Z, 9.4 hours before the alert went out and 125 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2004-06-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 5143 joules per kilogram.LCLEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2004-06-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 44 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
5143 J/kg
Mixed-layer CIN
-4 J/kg
Mixed-layer LCL
1096 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
44 m²/s²
0-3 km storm-relative helicity
51 m²/s²
Significant tornado parameter
0.7
Supercell composite
4.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS53 KICT 120926
FFWICT
KSC001-121530-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE WICHITA KS
426 AM CDT SAT JUN 12 2004

THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  ALLEN COUNTY IN SOUTHEAST KANSAS

* UNTIL 1030 AM CDT

* AT 420 AM CDT...WEATHER SERVICE RADAR INDICATED NUMEROUS 
THUNDERSTORMS PRODUCING VERY HEAVY RAINFALL ACROSS ALLEN COUNTY. 
RADAR HAD ESTIMATED AROUND 3 TO 4 INCHES OF RAIN HAD OCCURRED DURING 
THE PAST THREE HOURS. THE HEAVIEST RAINFALL WAS FOUND NEAR HUMBOLDT 
AND LA HARPE. THESE THUNDERSTORMS WILL CONTINUE TO TRACK IN AN 
ASSEMBLY LINE MANNER ACROSS THIS COUNTY DURING THE NEXT COUPLE OF 
HOURS. THIS MAY PRODUCE ADDITIONAL RAINFALL AMOUNTS UP TO 2 INCHES. 

* SOME LOCATIONS AFFECTED INCLUDE...
  SAVONBURG...MORAN...LA HARPE...IOLA...HUMBOLDT

BE ESPECIALLY CAUTIOUS AT NIGHT...WHEN IT IS HARDER TO RECOGNIZE THE
DANGERS OF FLOODS AND FLASH FLOODS. IF FLASH FLOODING IS OBSERVED...
MOVE TO HIGHER GROUND TO ESCAPE FLOOD WATERS.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.

REPEATING...A FLASH FLOOD WARNING HAS BEEN ISSUED FOR ALLEN COUNTY
UNTIL 1030 AM CDT.

LAT...LON 3801 9548 3774 9549 3774 9511 3800 9510

$$

/COX

NNNN
2 follow-up statements
000 
WGUS73 KICT 121152
FFSICT
KSC001-121500-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
645 AM CDT SAT JUN 12 2004

...A FLASH FLOOD WARNING CONTINUES FOR ALLEN COUNTY UNTIL 1030 AM
CDT...

NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THE HEAVY RAINS 
HAVE MOVED EAST AWAY FROM THE AREA.  HOWEVER, STREET FLOODING 
CONTINUES TO BE A PROBLEM.

AT 645 AM CDT WEATHER LAW ENFORCEMENT REPORTED WATER CONTINUES TO 
COVER ROADS ACROSS LOW WATER BRIDGES THROUGHOUT THE COUNTY. SPECIFIC 
ROADS BEING AFFECTED BY WATER AROUND THE HUMBOLDT AREA ARE GEORGIA, 
HAWAII, FLORIDA, DELAWARE, AND CONNECTICUT.

A FLASH FLOOD WARNING MEANS THAT FLOODING IS OCCURRING...OR IS
IMMINENT. MOST FLASH FLOOD DEATHS OCCUR IN AUTOMOBILES. DO NOT
ATTEMPT TO CROSS ROADS COVERED BY WATER.

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3793 9508 3774 9510 3775 9550 3793 9550

$$

/SPURGEON

NNNN
000 
WGUS73 KICT 121500
FFSICT
KSC001-121600-

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
957 AM CDT SAT JUN 12 2004

...THE FLASH FLOOD WARNING FOR ALLEN COUNTY HAS BEEN CANCELLED...

LAW ENFORCEMENT REPORTED THAT WATER HAS RECEDED FROM THE ROADS IN 
THE COUNTY. SOME MINOR FLOODING MAY CONTINUE IN LOW SPOTS...BUT THE 
THREAT OF SERIOUS FLOODING HAS ENDED. THUS...THE FLASH FLOOD WARNING 
IS BEING CANCELLED.

AT 957 AM CDT WEATHER SPOTTERS REPORTED

STAY TUNED TO LOCAL MEDIA OUTLETS FOR THE LATEST WEATHER INFORMATION.

LAT...LON 3795 9510 3774 9510 3774 9551 3794 9550

$$

/SPURGEON

NNNN

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 3:41 AM CDT, 45 minutes earlier.

Area forecast discussion, Jun 12, 3:41 AM CDT, 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
341 AM CDT SAT JUN 12 2004

.DISCUSSION...

A VERY ACTIVE WEEKEND LOOKS TO BE SHAPING UP FOR SOUTHERN KS PLEASE
CHECK BACK FOR FURTHER UPDATES THROUGHOUT THESE TWO DAYS.

TDY-TNGHT
STRONG ISENTROPIC LIFT ON THE 310K SFC WAS THE CULPRIT WHICH
IGNITED SEVERE STORMS OVER EASTERN KS DURING THE OVERNIGHT HRS.
THIS AREA OF LIFT LOOKS TO MOVE SLOWLY EAST OF THE AREA AND SHOULD
BE OUT OF ARE AREA BY AROUND SUNRISE. THERE IS A SLIGHT CHANCE THAT
SOME EARLY MORNING CONVECTION COULD RE-DEVELOP OVER THE AREA WITH
LIFT ALONG THE 315K SFC TRYING TO TAP DEEPER MSTR MOVING BACK TO THE
WEST...BUT WILL KEEP THINGS DRY FOR NOW. OTHERWISE WATER VAPOR
IMAGERY SHOWS A STRONG SHORTWAVE CURRENTLY MOVING INTO WESTERN
WYOMING AND THIS IMPULSE WILL RACE ACROSS SOUTH DAKOTA LATER TDY.
THE AFFECTS FROM THIS WAVE WILL HIT THE AREA BY LATE THIS AFTERNOON.
LOW CLOUDS WILL TRY TO DEVELOP ONCE AGAIN BUT ANY LOW CLOUDS LOOK TO
QUICKLY ERODE AGAIN FROM W TO E SIMILAR TO YESTERDAY.

TWO BOUNDARIES WILL BECOME FOCUS AREAS FOR TDYS SVR WEATHER
INITIATION. ONE WILL BE THE STRONG OUTFLOW BNDY FROM LAST NIGHTS
CONVECTION CURRENTLY PUSHING SW ACROSS EASTERN KS. THIS BOUNDARY
WILL TRY AND ESTABLISH ITSELF ALONG A LINE EXTENDING FROM LINCOLN
COUNTY SE TOWARDS CHASE COUNTY. MEANWHILE THE DRY LINE WILL MIX EAST
AGAIN AND SET UP OVER S CENTRL KS. THE AIRMASS WILL BECOME EXTREMELY
UNSTABLE THIS AFTERNOON ACROSS THE REGION. THINGS WILL START OFF
CAPPED AND REMAIN THAT WAY FOR MUCH OF THE DAY...BUT THAT SHOULD BE
OVERCOME WITH THE COMBINATION OF STRONG CONVERGENCE OCCURRING ALONG
THE TWO BOUNDARIES AND UPPER SUPPORT FROM APPROACHING SHORTWAVE
TROUGH AXIS. DIRECTIONAL SHEAR WILL BECOME QUITE STRONG ACROSS
SOUTHERN KS...THUS FAVORABLE FOR A FEW TORNADOES. ONCE AGAIN
DAYSHIFTER WILL MONITOR THESE BOUNDARIES CLOSELY AND MAKE ANY
REQUIRED CHANGES IF NEEDED...AS BOUNDARIES CAN EASILY MOVE AROUND
FROM CURRENT THINKING.

SUN-MON
COULD VERY WELL SEE ANOTHER ROUND OF STRONG TO SVR STORMS DEVELOP
AGAIN ON SUNDAY AS YET ANOTHER IMPULSE MOVES IN FROM THE WEST. THE
DRY LINE WILL TRY AND ESTABLISH ITSELF OVER S CENTRL KS YET AGAIN.
HOWEVER FOCUSING BOUNDARY/S LOCATIONS WILL BE TOUGH TO PIN DOWN AT
THIS JUNCTURE GIVEN SATURDAYS EXPECTED ACTIVITY POSSIBLY
CONTAMINATING THINGS. INSTABILITY AND SHEAR LOOK TO BE FAVORABLE
AGAIN FOR STRONG TO SEVERE STORM DEVELOPMENT.

HEADING INTO MONDAY THE CAP LOOKS TO STRENGTHEN ON MONDAY WHICH
COULD KEEP A LID ON THINGS AND CURRENT LOW POPS SEEM REASONABLE
HERE.

EXTENDED: TUES-FRI
MODELS HAVING A DIFFICULT TIME WITH THE HANDLING OF EXACT BNDRY
PLACEMENT FOR THE EXTENDED PORTION OF THE FCST. GFS/ECM IN SOME SORT
OF AGREEMENT ON PUSHING BNDRY SOUTH INTO SOUTHERN KS ON
TUESDAY...BUT TRY TO MIGRATE IT BACK NORTH ON WED INTO THUR. GIVEN
MODEL UNCERTAINTY AND ITS CHANCES OF VERIFICATION NEARLY NIL THIS
FAR OUT IN TIME. WONT MAKE ANY WHOLESALE CHANGES AT THIS JUNCTURE.

&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA         92  72  89  71 /  30  30  30  30
HUTCHINSON      92  69  89  69 /  30  30  30  20
NEWTON          92  71  88  70 /  40  40  40  30
ELDORADO        91  72  88  71 /  30  40  30  30
STROTHER FIELD  92  73  89  71 /  30  30  30  30
RUSSELL         93  65  90  64 /  30  30  20  20
GREAT BEND      93  66  90  66 /  20  20  20  20
SALINA          91  67  88  67 /  40  40  40  30
MCPHERSON       92  69  88  68 /  40  40  30  30
COFFEYVILLE     90  73  87  71 /  20  30  30  30
CHANUTE         88  72  86  71 /  30  40  40  40
IOLA            88  72  86  71 /  30  40  40  40
&&

.ICT WATCHES/WARNINGS/ADVISORIES...NONE.
&&

15/JAKUB
Hazardous weather outlook, Jun 11, 4:55 PM CDT, 11 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
455 PM CDT FRI JUN 11 2004

KSZ032-033-047>053-067>072-082-083-091>096-098>100-121200-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
455 PM CDT FRI JUN 11 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL AND SOUTHEAST KANSAS.

.DAY ONE...TONIGHT

THERE IS A SLIGHT CHANCE FOR AN ISOLATED SEVERE THUNDERSTORM OR TWO
DEVELOPING ACROSS SOUTH-CENTRAL KANSAS THIS EVENING BEFORE 8 PM. THE
AREA OF CONCERN WILL BE ALONG THE KANSAS TURNPIKE. IF A THUNDERSTORM
CAN DEVELOP, IT WOULD BE CAPABLE OF PRODUCING LARGE HAIL AND
DAMAGING WINDS.

THERE IS ANOTHER SLIGHT CHANCE OF THUNDERSTORMS DEVELOPING AFTER
MIDNIGHT ACROSS CENTRAL AND SOUTHEAST KANSAS. THESE THUNDERSTORMS
WILL BE CAPABLE OF PRODUCING LARGE HAIL AND ISOLATED DAMAGING WIND
GUSTS. HOWEVER, WIDESPREAD THUNDERSTORM DEVELOPMENT IS NOT
ANTICIPATED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS ANOTHER CHANCE OF SEVERE THUNDERSTORMS DEVELOPING ACROSS
CENTRAL AND SOUTH-CENTRAL KANSAS SATURDAY AFTERNOON AND EVENING.
THUNDERSTORM AREAL COVERAGE WILL REMAIN CONDITIONAL ON THE STRENGTH
OF THE CAP. IF THUNDERSTORMS CAN DEVELOP, THEY WILL LIKELY RAPIDLY
BECOME SEVERE, WITH LARGE HAIL, DAMAGING WINDS, AND ISOLATED
TORNADOES POSSIBLE. THUNDERSTORMS MAY MOVE INTO SOUTHEAST KANSAS
SATURDAY NIGHT, POSING A HAIL, WIND, AND HEAVY RAIN THREAT. PLEASE
STAY TUNED FOR FURTHER UPDATES ON THIS POSSIBLE SEVERE WEATHER
SCENARIO.

MORE THUNDERSTORMS WILL BE POSSIBLE SUNDAY THROUGH MONDAY NIGHT. IT
IS TOO EARLY TO DETERMINE WHETHER SEVERE WEATHER WILL BE A THREAT.
STAY TUNED.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THIS EVENING, BUT MAY
BE NEEDED LATE SATURDAY AFTERNOON AND EVENING ACROSS CENTRAL AND
SOUTH-CENTRAL KANSAS.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION, SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WWW.CRH.NOAA.GOV/ICT/HWO/HWOICT.HTM

KLEINSASSER/JAKUB

In the hours before

Local storm report, Jun 12, 1:22 AM CDT, 3 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT...CORRECTED
NATIONAL WEATHER SERVICE WICHITA KS
122 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0110 AM     HAIL             5 NW YATES CENTER       37.92N 95.81W
06/12/2004  0.75 INCH        WOODSON            KS   TRAINED SPOTTER

0113 AM     HAIL             YATES CENTER            37.87N 95.74W
06/12/2004  1.00 INCH        WOODSON            KS   LAW ENFORCEMENT

0114 AM     HAIL             2 S YATES CENTER        37.84N 95.74W
06/12/2004  1.75 INCH        WOODSON            KS   TRAINED SPOTTER

0115 AM     HAIL             2 S YATES CENTER        37.84N 95.74W
06/12/2004  2.50 INCH        WOODSON            KS   TRAINED SPOTTER

            WINDOWS BROKEN OUT OF HOME

&&

COX
Local storm report, Jun 12, 1:25 AM CDT, 3 hours 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
125 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0120 AM     HAIL             1 NE YATES CENTER       37.88N 95.73W
06/12/2004  1.75 INCH        WOODSON            KS   TRAINED SPOTTER

&&

COX
Local storm report, Jun 12, 1:34 AM CDT, 2 hours 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
134 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0132 AM     HAIL             2 S YATES CENTER        37.84N 95.74W
06/12/2004  0.88 INCH        WOODSON            KS   TRAINED SPOTTER

&&

COX
Local storm report, Jun 12, 2:23 AM CDT, 2 hours 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
223 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0115 AM     HAIL             YATES CENTER            37.87N 95.74W
06/12/2004  2.75 INCH        WOODSON            KS   EMERGENCY MNGR

            NUMEROUS WINDOWS BROKEN OUT IN LOCAL BUSINESSES

&&

COX
Local storm report, Jun 12, 2:32 AM CDT, 1 hour 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
232 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0149 AM     HAIL             6 W IOLA                37.93N 95.51W
06/12/2004  0.75 INCH        WOODSON            KS   TRAINED SPOTTER

&&

COX
Local storm report, Jun 12, 3:45 AM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
345 AM CDT SAT JUN 12 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0250 AM     FLOOD            4 S NEOSHO FALLS        37.95N 95.56W
06/12/2004                   WOODSON            KS   LAW ENFORCEMENT

            WILLOW RD. HAD ABOUT 6 INCHES OF WATER COVERING THE ROAD
            FOR ABOUT 30FT.

&&

COX

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 11, 10:38 PM CDTSevere Thunderstorm WarningICTCowley, Elk52 min
Jun 11, 11:02 PM CDTSevere Thunderstorm WarningICTGreenwood58 min
Jun 11, 11:14 PM CDTSevere Thunderstorm WarningICTButler61 min
Jun 11, 11:44 PM CDTSevere Thunderstorm WarningICTGreenwood61 min
Jun 12, 12:27 AM CDTSevere Thunderstorm WarningICTWoodson63 min
Jun 12, 12:32 AM CDTSevere Thunderstorm WarningICTGreenwood58 min
Jun 12, 1:18 AM CDTSevere Thunderstorm WarningICTWoodson72 min
Jun 12, 1:40 AM CDTSevere Thunderstorm WarningICTAllen80 min
Jun 12, 2:37 AM CDTSevere Thunderstorm WarningICTNeosho53 min
Jun 12, 3:37 AM CDTSevere Thunderstorm WarningICTAllen53 min
Jun 12, 10:20 AM CDTSevere Thunderstorm WarningICTMarion55 min
Jun 12, 4:13 PM CDTSevere Thunderstorm WarningICTHarper62 min
Jun 12, 4:30 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno60 min
Jun 12, 4:31 PM CDTSevere Thunderstorm WarningICTMcPherson, Reno59 min
Jun 12, 5:29 PM CDTSevere Thunderstorm WarningICTMcPherson61 min
Jun 12, 5:36 PM CDTSevere Thunderstorm WarningICTSumner54 min
Jun 12, 5:48 PM CDTTornado WarningICTSumner27 min
Jun 12, 5:51 PM CDTSevere Thunderstorm WarningICTMarion39 min
Jun 12, 6:11 PM CDTSevere Thunderstorm WarningICTSedgwick, Sumner64 min
Jun 12, 6:17 PM CDTSevere Thunderstorm WarningICTButler58 min
Jun 12, 6:20 PM CDTSevere Thunderstorm WarningICTAllen40 min
Jun 12, 6:36 PM CDTTornado WarningICTSedgwick39 min
Jun 12, 6:57 PM CDTTornado WarningICTSumner63 min

Nearby

Flash Flood Warnings in Kansas, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.